Journal of Statistical Physics

, Volume 155, Issue 6, pp 1222–1248 | Cite as

Random Permutations of a Regular Lattice

  • Volker Betz


Spatial random permutations were originally studied due to their connections to Bose–Einstein condensation, but they possess many interesting properties of their own. For random permutations of a regular lattice with periodic boundary conditions, we prove existence of the infinite volume limit under fairly weak assumptions. When the dimension of the lattice is two, we give numerical evidence of a Kosterlitz–Thouless transition, and of long cycles having an almost sure fractal dimension in the scaling limit. Finally we comment on possible connections to Schramm–Löwner curves.


Random permutations Infinite volume limit Kosterlitz–Thouless transition Fractal dimension Schramm–Löwner evolution 

Mathematics Subject Classification

28A80 60K35 60D05 82B26 82B80 



I wish to thank Daniel Ueltschi for introducing me to the topic of SRP, for many good discussions, and for useful comments on the present paper; Thomas Richthammer for letting me have the manuscript [5] prior to its publication; and Alan Hammond for useful discussions on SLE. Finally I wish to thank one of the anonymous referees of this paper for his/her detailed and insightful comments and suggestions.


  1. 1.
    Beffara, V.: The dimension of the SLE curves. Ann. Probab. 36, 1421–1452 (2008)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Betz, V., Ueltschi, D.: Spatial random permutations and infinite cycles. Commun. Math. Phys. 285, 469–501 (2009)CrossRefMATHMathSciNetADSGoogle Scholar
  3. 3.
    Betz, V., Ueltschi, D.: Spatial random permutations with small cycle weights. Probab. Theory Relat. Fields 149, 191–222 (2011)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Betz, V., Ueltschi, D.: Spatial random permutations and Poisson–Dirichlet law of cycle lengths. Electr. J. Probab. 16, 1173–1192 (2011)MATHMathSciNetGoogle Scholar
  5. 5.
    Biskup, M., Richthammer, T.: Gibbs measures on permutations of Z. arXiv:1310.0248 (2013)
  6. 6.
    Cardy, J.: SLE for theoretical physicists. Ann. Phys. 318, 81118 (2005)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Chaikin, P.M., Lubensky, T.C.: Principles of Condensed Matter Physics. Cambridge University Press, Cambridge (2000)Google Scholar
  8. 8.
    Duminil-Copin, H., Kozma, G., Yadin, A: Supercritical self-avoiding walks are space-filling. arXiv:1110.3074v3 (2012)
  9. 9.
    Ellwood, D., Newman, C., Sidoravicius, V., Werner, W.: Probability and Statistical Physics in Two and More Dimensions. AMS Publishing, North Little Rock (2012)Google Scholar
  10. 10.
    Falconer, K.: Fractal Geometry, 2nd edn. Wiley, New York (2004)Google Scholar
  11. 11.
    Feynman, R.P.: Atomic theory of the \(\lambda \) transition in Helium. Phys. Rev. 91, 1291–1301 (1953)CrossRefMATHMathSciNetADSGoogle Scholar
  12. 12.
    Fröhlich, J., Spencer, T.: The Kosterlitz–Thouless transition in two-dimensional Abelian spin systems and the Coulomb gas. Commun. Math. Phys. 81, 527–602 (1981)CrossRefADSGoogle Scholar
  13. 13.
    Grosskinsky, S., Lovisolo, A.A., Ueltschi, D.: Lattice permutations and Poisson–Dirichlet distribution of cycle lengths. J. Stat. Phys. 146, 1105–1121 (2012)CrossRefMATHMathSciNetADSGoogle Scholar
  14. 14.
    Gandolfo, D., Ruiz, J., Ueltschi, D.: On a model of random cycles. J. Stat. Phys. 129, 663–676 (2007)CrossRefMATHMathSciNetADSGoogle Scholar
  15. 15.
    Kenyon, R.: Conformal invariance of loops in the double-dimer model. arXiv:1105.4158v2 (2012)
  16. 16.
    Kenyon, R., Wilson, D.: Boundary partitions in trees and dimers. Trans. Am. Math. Soc. 363, 13251364 (2011)CrossRefMathSciNetGoogle Scholar
  17. 17.
    Kerl, J.: Shift in critical temperature for random spatial permutations with cycle weights. J. Stat. Phys. 140, 5675 (2010)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Kosterlitz, J.M., Thouless, D.J.: Ordering, metastability and phase transitions in two-dimensional systems. J. Phys. C 6, 11811203 (1973)CrossRefGoogle Scholar
  19. 19.
    Lawler, G.F.: Conformally Invariant Processes in the Plane. AMS Publishing, Providence (2005)Google Scholar
  20. 20.
    Lawler, G.F., Schramm, O., Werner, W.: Conformal invariance of planar loop-erased random walks and uniform spanning trees. Ann. Probab. 32, 939 (2004)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Mermin, N.D., Wagner, H.: Absence of ferromagnetism and antiferromagnetism in one- or two-dimensional Heisenberg models. Phys. Rev. Lett. 17, 1133 (1966); erratum. Phys. Rev. Lett. 17, 1307 (1966)Google Scholar
  22. 22.
    Nelson, D.R., Kosterlitz, J.M.: Universal jump in the superfluid density of two-dimensional superfluids. Phys. Rev. Lett. 39, 1201–1205 (1977)CrossRefADSGoogle Scholar
  23. 23.
    Sütő, A.: Percolation transition in the Bose gas. J. Phys. A 26, 4689–4710 (1993)CrossRefMathSciNetADSGoogle Scholar
  24. 24.
    Sütő, A.: Percolation transition in the Bose gas II. J. Phys. A 35, 6995–7002 (2002)CrossRefMathSciNetADSGoogle Scholar
  25. 25.
    Ueltschi, D.: Relation between Feynman cycles and off-diagonal long-range order. Phys. Rev. Lett. 97, 170601 (2006)CrossRefMathSciNetADSGoogle Scholar
  26. 26.
    Schramm, O.: Scaling limits of loop-erased random walks and uniform spanning trees. Isr. J. Math. 118, 221288 (2000)CrossRefMathSciNetGoogle Scholar
  27. 27.
    Sheffield, S., Werner, W.: Conformal loop ensembles: the Markovian characterization and the loop–soup construction. Ann. Math. 176, 18271917 (2012)CrossRefMathSciNetGoogle Scholar
  28. 28.
    Smirnov, S.: Critical percolation in the plane: conformal invariance, Cardy’s formula, scaling limits. C.R. Acad. Sci. Paris Ser. I Math. 333(3), 239 (2001)Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.FB MathematikTU DarmstadtDarmstadtGermany
  2. 2.Department of MathematicsUniversity of WarwickCoventryUK

Personalised recommendations